Alert archive / California / Winter Weather Advisories in 2021

Winter Weather Advisory 5, NWS Eureka, CA

January 25, 2021

NWS Eureka, CA issued this winter weather advisory at Jan 25, 2021, 3:00 PM PST. It took effect at Jan 26, 2021, 2:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 3:00 PM PST (23:00 UTC)
In effect from
Jan 26, 2021, 2:00 PM PST
Expired
Jan 25, 2021, 5:33 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

294 
WWUS46 KEKA 252300
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
300 PM PST Mon Jan 25 2021

...Heavy Snow Tuesday afternoon through Wednesday morning...

.A strong and cold storm system will move through the area
Tuesday afternoon through Wednesday morning, bringing significant
snow above the snow level. Snow levels will range from the valley
floors in northern Trinity county to over 3,000 feet in southern 
Mendocino and Lake counties. Confidence is still low on the snow 
levels, particularly south of Hwy 36. Monitor future forecast for
the latest information.

CAZ107-260700-
/O.UPG.KEKA.WS.A.0002.210126T2200Z-210127T2000Z/
/O.NEW.KEKA.WS.W.0002.210126T2200Z-210127T2000Z/
Northern Trinity-
300 PM PST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM TUESDAY TO NOON PST
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 12 to 
  24 inches. Winds gusting as high as 50 mph.

* WHERE...Northern Trinity County. This includes Highway 299 and 
  Highway 3 as well as the towns of Weaverville and Trinity 
  Center.

* WHEN...From 2 PM Tuesday to noon PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ102-105-260700-
/O.UPG.KEKA.WS.A.0002.210126T2200Z-210127T2000Z/
/O.NEW.KEKA.WS.W.0002.210126T2200Z-210127T2000Z/
Del Norte Interior-Northern Humboldt Interior-
300 PM PST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM TUESDAY TO NOON PST
WEDNESDAY ABOVE 1500 FEET...

* WHAT...Heavy snow expected above 1500 feet. Total snow
  accumulations of 10 to 18 inches. Winds gusting as high as 50 
  mph.

* WHERE...Del Norte Interior and Northern Humboldt Interior. This
  includes Highway 299 at Berry and Lord Ellis summits as well 
  Highway 199 at the Collier Tunnel.

* WHEN...From 2 PM Tuesday to noon PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ108-260700-
/O.UPG.KEKA.WS.A.0002.210126T2200Z-210127T2000Z/
/O.NEW.KEKA.WS.W.0002.210126T2200Z-210127T2000Z/
Southern Trinity-
300 PM PST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM TUESDAY TO NOON PST
WEDNESDAY ABOVE 1500 FEET...

* WHAT...Heavy snow expected above 1500 feet. Total snow
  accumulations of 10 to 20 inches. Winds gusting as high as 45 
  mph.

* WHERE...Southern Trinity County. This includes Highway 3 and 36
  and the town of Hayfork.

* WHEN...From 2 PM Tuesday to noon PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ106-260700-
/O.UPG.KEKA.WS.A.0002.210126T2200Z-210127T2000Z/
/O.NEW.KEKA.WS.W.0002.210126T2200Z-210127T2000Z/
Southern Humboldt Interior-
300 PM PST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM TUESDAY TO NOON PST
WEDNESDAY ABOVE 2000 FEET...

* WHAT...Heavy snow expected above 2000 feet. Total snow
  accumulations of 10 to 20 inches. Winds gusting as high as 50 
  mph.

* WHERE...Southern Humboldt Interior. This includes Highway 36 
  near Dinsmore.

* WHEN...From 2 PM Tuesday to noon PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ110-111-114-260700-
/O.UPG.KEKA.WS.A.0002.210126T2200Z-210127T2000Z/
/O.NEW.KEKA.WS.W.0002.210126T2200Z-210127T2000Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
300 PM PST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM TUESDAY TO NOON PST
WEDNESDAY ABOVE 2500 FEET...

* WHAT...Heavy snow expected above 2500 feet. Total snow
  accumulations of 10 to 20 inches. Winds gusting as high as 45 
  mph.

* WHERE...Northwestern Mendocino Interior, Northeastern Mendocino
  Interior and Northern Lake County.

* WHEN...From 2 PM Tuesday to noon PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ115-260700-
/O.NEW.KEKA.WW.Y.0005.210126T2200Z-210127T0800Z/
Southern Lake County-
300 PM PST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM TUESDAY TO
MIDNIGHT PST TUESDAY NIGHT ABOVE 2500 FEET...

* WHAT...Snow expected above 2500 feet. Total snow accumulations
  of 2 to 4 inches. Winds gusting as high as 50 mph.

* WHERE...Southern Lake County County. This includes Hwy 175 near
  Cobb.

* WHEN...From 2 PM Tuesday to midnight PST Tuesday night.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the evening commute. Gusty
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
1 follow-up statement
181 
WWUS46 KEKA 260133
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
533 PM PST Mon Jan 25 2021

...Heavy Snow Tuesday afternoon through Wednesday morning...

.A strong and cold storm system will move across the region 
Tuesday afternoon through Wednesday morning, bringing significant 
snow for elevations above 1500 feet.

CAZ115-260945-
/O.UPG.KEKA.WW.Y.0005.210126T2200Z-210127T0800Z/
/O.EXA.KEKA.WS.W.0002.210126T2200Z-210127T2000Z/
Southern Lake County-
533 PM PST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM TUESDAY TO NOON PST
WEDNESDAY ABOVE 1500 FEET...

* WHAT...Heavy wet snow expected above 1500 feet. Total snow
  accumulations from 5 to 12 inches. Winds gusting as high as 50 
  mph.

* WHERE...Southern Lake County County.

* WHEN...From 2 PM Tuesday to noon PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ104-113-260945-
/O.EXA.KEKA.WS.W.0002.210126T2200Z-210127T2000Z/
Southwestern Humboldt-Southeastern Mendocino Interior-
533 PM PST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM TUESDAY TO NOON PST
WEDNESDAY ABOVE 1500 FEET...

* WHAT...Heavy wet snow expected above 1500 feet. Total snow
  accumulations up to 6 inches. Winds gusting as high as 55 mph.

* WHERE...Southwestern Humboldt and Southeastern Mendocino 
  Interior Counties.

* WHEN...From 2 PM Tuesday to noon PST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute. Strong
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

CAZ102-105>108-110-111-114-260945-
/O.CON.KEKA.WS.W.0002.210126T2200Z-210127T2000Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
533 PM PST Mon Jan 25 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 PM TUESDAY TO
NOON PST WEDNESDAY ABOVE 1500 FEET...

* WHAT...Heavy snow expected above 1500 feet. Total snow
  accumulations in excess of a foot. Winds gusting as high as 50 
  mph.

* WHERE...Del Norte Interior, Northern Humboldt Interior, Southern
  Humboldt Interior, Northern Trinity, Southern Trinity,
  Northwestern Mendocino Interior, Northeastern Mendocino
  Interior, and Northern Lake County.

* WHEN...From 2 PM Tuesday to noon PST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Jan 25, 5:02 AM PST, 9 hours 58 minutes earlier.

Area forecast discussion, Jan 25, 5:02 AM PST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
502 AM PST Mon Jan 25 2021

.SYNOPSIS...A mix of sun and clouds is expected today with some
scattered rain and snow showers near the coast. Starting Tuesday
afternoon a significant winter storm will bring rain, heavy low
elevation snow, and strong winds through Wednesday evening.
Thursday and into the weekend additional rain and snow is
expected.

&&

.DISCUSSION...The upper level trough along the west coast
continues to bring scattered showers to the area, currently they
are mainly just off the coast. Flow has started to shift slightly
and a few are starting to make it onto the Humboldt and Del Norte
coasts. Snow levels look to be around 500 to 1,000 feet with a
few flakes possibly making it to the coast. No accumulation is
expected below 500 feet and higher elevations are expected to be
less than an inch. There is a chance for thunderstorms over the
waters today, however they are not expected to make in on land.
Tonight showers will taper off quickly and a cold night is
expected in most areas.

The upper level low and associated frontal boundary is currently
over the Aleutians and is expected to drop rapidly south towards
the area. The first rain associated with this front is expected
to start moving onto the coast in the morning and quickly spread
south and east. This front is expected to bring heavy precip to
the area Tuesday evening and overnight. The heaviest rain amounts
are expected in southern Humboldt, southern Trinity, as well as
Mendocino and Lake counties. These areas are expected to 2 to 4
inches from Tuesday afternoon through Wednesday morning. This
could bring some minor small stream flooding to portions of
Mendocino and Lake counties, although this will be somewhat
limited by the snow levels. Rainfall doesn't look to be convective
enough to cause major impacts on the burn scars, although the LNU
complex in southern Lake county will need to be monitored.

Cold air in place combined with a cold airmass moving is expected
to bring very low snow levels, especially in the north. The big
forecast challenge continues to be the snow levels. If snow levels
are even 500 feet lower or higher this could change for the
forecast significantly. Have added more details to Winter Storm
Watch with current thinking on the snow levels. In general snow
levels are around 1,000 to 1,500 feet in northern Humboldt and Del
Norte county, and northern Trinity county. Farther south snow
levels range from 2,000 to 3,000 feet. Just above the snow level
snow amounts of 1 to 2 feet are possible. Adjusted forecast snow
ratios in the valleys to a more realistic 10:1 and this lowered
snow amounts slightly. The front also looks to move through
slightly faster than previous expected and this has lowered snow
amounts slightly, mainly in Del Norte county, but overall the
forecast remains on track. Strong winds are expected just ahead of
and with this front as well. Gusts to 60 mph are possible on the
ridges of Humboldt and Del Norte counties Tuesday evening as the
front moves through. Elsewhere will see windy conditions as well
and some wind advisories will likely be needed to highlight gusts
over 45 mph.

Models are showing the front moving through fairly quickly and it
looks like there will be a break in the rain and snow Wednesday
morning. For Wednesday afternoon through Thursday the forecast
starts to diverge and the ensembles are not in very good
agreement. The upper low low that brought the starts to dissipate
and become an open trough. Shortwaves rotating around this trough
are expected to bring periods of rain and snow. Snow levels are
expected to generally be higher, over 3,000 feet in most areas.
There will likely be periods of rain, but it is hard to pin down
when at this time.

Friday looks like it will be mainly dry before the next system is
expected to move in Friday night or Saturday. The cool and wet
pattern is expected to continue into early next week. MKK

&&

.AVIATION...Mostly VFR conditions prevail this morning while
scattered showers and gusty north winds slide southward just off the
coast. A few stray showers may occasionally move onshore along the
north coast through the day today, however these are not expected to
significantly impair visibilities or lower ceilings. Breezy north
winds pick up this afternoon before weakening again this evening,
followed by fog and low cloud formation later tonight across
interior valleys...possibly spilling over coastal Del Norte as well.
Winds switch to southerly early Tuesday morning as another front
approaches the coast, and strengthen through the day. This should
help to mix out any coastal low cloud formation early tomorrow
morning, however interior valleys will likely not clear until after
daybreak. /TDJ

&&

.MARINE...Gusty northerly winds in the outer waters slowly weaken
through the day today and drift southward, significantly weakening
overnight tonight. Winds then switch to southerly early Tuesday
morning and accelerate through the day as a front approaches the
coast. Current model guidance is depicting surface winds reaching
over 40 kts in the northern outers just in front of the front, with
winds above the surface (925mb) breaking 60 kts. With the
instability associated with the frontal passage, current thinking is
that storm force gusts are possible as the front sweeps through the
northern outers Tuesday afternoon and evening, mixing down these
stronger winds...have hoisted a storm watch in response. Winds
currently look to be slightly weaker in the surrounding zones,
however solid gales are likely. Thus have issued gale watches for
all other zones.

Winds quickly weaken behind the front Tuesday night before pulsing
to SCY-level southerlies again during Wednesday. After Wednesday
night, winds remain sub-advisory level and variable Thursday before
turning southerly ahead of another series of fronts Friday heading
into the weekend.

Seas slowly trend down today as both short period NNW energy and a
longer period NW swell decay. A series of mid-period west to
northwest swells are expected to continually reinforce themselves
through this week, with the first couple coming in around 12 to 13
feet before a larger one moves in late Wednesday at around 16 ft at
16 seconds. Meanwhile, short-period southerly seas will pulse with
the increasing winds of each passing front starting
Tuesday...leading to a large and chaotic sea state through mid-week.
Seas may drop below 10 ft late in the work week before more swells
move in during the weekend. /TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Tuesday afternoon through Wednesday
     morning for CAZ102-105>108-110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Watch from Tuesday morning through Tuesday evening for
     PZZ450.

     Small Craft Advisory until 9 AM PST Tuesday for PZZ450-455-470.

     Gale Watch from Tuesday morning through Tuesday evening for
     PZZ455-475.

     Storm Watch from Tuesday morning through Tuesday evening for
     PZZ470.

     Hazardous Seas Warning until 9 AM PST this morning for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 25, 3:39 AM PST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
339 AM PST Mon Jan 25 2021

CAZ102-105-106-261145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
339 AM PST Mon Jan 25 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Storm Watch is currently in effect.

Strong winds are expected Tuesday afternoon and evening as cold front
moves through. Gusts to 60 mph are possible on the higher peaks.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-113-115-261145-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
339 AM PST Mon Jan 25 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of heavy rain and expected Tuesday afternoon through
Wednesday night. Rainfall amounts to 2 to 4 inches are possible
during this time. This may cause minor flooding of small streams and
in areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-114-261145-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake County-
339 AM PST Mon Jan 25 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Storm Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-261145-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
339 AM PST Mon Jan 25 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds are expected Tuesday afternoon and evening as cold front
moves through. Gusts to 50 mph are possible in the exposed areas
near the coast.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 8:40 PM PSTHazardous Seas WarningEKA12 hr
Jan 25, 2:53 AM PSTGale WatchEKA12 hr
Jan 25, 2:53 AM PSTSmall Craft AdvisoryEKA30 hr
Jan 25, 2:53 AM PSTStorm WatchEKA12 hr
Jan 25, 2:43 PM PSTGale WarningEKA30 hr
Jan 25, 2:43 PM PSTStorm WarningEKA28 hr
Jan 25, 3:00 PM PSTWinter Storm WarningEKADel Norte, Humboldt, Lake, Mendocino, Trinity45 hr

Nearby

Winter Weather Advisories in California, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.